Kansas, 2022Drought in Kansas, April 1 to 30, 2022
April 1 to 30, 2022 · NWS ICT · 11 events in 11 counties and zones
A prolonged period of dry conditions and an unusually dry April, led to Severe (D2) drought expanding during the month of April. As the month progressed more areas in central Kansas climbed into the extreme (D3) drought category.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of dry conditions and an unusually dry April, led to Severe (D2) drought expanding during the month of April. As the month progressed more areas in central Kansas climbed into the extreme (D3) drought category.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 31, 10:19 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Mar 31, 10:19 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1119 PM CDT Thu Mar 31 2022
.SHORT TERM...(This evening through Saturday night)
Issued at 259 PM CDT Thu Mar 31 2022
Summary: An active pattern is expected to continue through the
forecast period with multiple chances for showers and storms. Highs
will generally be seasonable ranging from the 60s to 70s for most of
the forecast period with a cold shot expected towards the end of the
period.
The closed upper level low that brought daily record breaking
snowfall to portions of central and south-central Kansas today will
quickly push east. Ridging will briefly return before another
progressive shortwave trough pushes through our region Friday. There
will be a chance for showers and storms out ahead of this trough
with the highest chances over south-central Kansas.
Short range models differ on the extent of the QPF with the 12z NAM
and HRW FV3 runs showing 0.25-0.75" of rain for south-central
Kansas. Meanwhile, the rest of the Convective Allowing Models (CAMS)
have a stout low level dry layer and keep QPF down from a trace to
0.25" at best. Just about all the mesoscale models show PWATS of 0.7
or higher which is above the moving average for this time of year.
NAM and HRW FV3 have PWATs closer to 0.8 which is above the 75th
percentile. In that scenario some of the higher totals could play
out. Further north PWATS are closer to average and with drier air at
the low levels. Could still see some rain, but think QPF will stay
low at this point. Could see some strong storms, but severe weather
is not expected due to lack of moisture at the surface. By Saturday
the through will have moved through leaving us with a dry spring day.
.LONG TERM...(Sunday through Thursday)
Issued at 259 PM CDT Thu Mar 31 2022
Another shortwave will move through the northern Plains Sunday
followed by another larger but weak trough Sunday night. The chance
for showers and storms will once again return along with a weak cold
front that will bring slightly cooler highs on Monday. Energy will
dive southward on Tuesday forming a deep trough over the central
U.S. This will bring continued rain chances to the region through
midweek. A cold front will push through Wednesday with colder air
filtering in towards the end of the week. Model trends will need to
be watched as the positioning of the upper low will determine how
cold it gets.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1119 PM CDT Thu Mar 31 2022
VFR conditions expected to prevail thru most of the forecast
valid period. South winds will increase on Friday ahead of the
next upper trof approaching from the Rockies. An increase in high
clouds down to into the mid-levels is expected by midday through
Friday afternoon. Scattered showers with some MVFR cigs are
expected across south central Kansas Friday evening.
KED
&&
.FIRE WEATHER...
Issued at 259 PM CDT Thu Mar 31 2022
Elevated Fire concerns will return tomorrow for most of central and
southern Kansas. Gusty winds will be the main driving force with
favorable low relative humidity values in the low to mid 30s but
higher end values in the low 20s are not expected at this time.
There will be some potential for elevated fire weather next week
with the storm system that will move in during the middle of the
week. Uncertainty still exists in the evolution of the trough and
timing of any fronts, but the potential could be there for a
synoptic fire event.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 33 67 38 66 / 0 30 60 0
Hutchinson 30 66 34 65 / 0 40 50 0
Newton 32 66 36 64 / 0 20 50 0
ElDorado 32 65 39 64 / 0 10 60 0
Winfield-KWLD 32 67 39 66 / 0 20 60 0
Russell 30 66 30 66 / 0 40 30 0
Great Bend 31 67 31 66 / 0 40 30 0
Salina 29 67 34 66 / 0 40 40 0
McPherson 30 66 34 64 / 0 40 40 0
Coffeyville 31 67 44 67 / 0 0 60 0
Chanute 31 66 44 64 / 0 0 60 0
Iola 30 64 44 64 / 0 0 60 0
Parsons-KPPF 30 66 44 66 / 0 0 60 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...CRW
LONG TERM...CRW
AVIATION...KED
FIRE WEATHER...CRW
Hazardous weather outlook, Mar 31, 2:08 PM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
308 PM CDT Thu Mar 31 2022
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
308 PM CDT Thu Mar 31 2022
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A very high grassland fire danger is expected Friday afternoon,
mainly along and west of the Flint Hills.
Scattered showers and perhaps a few thunderstorms will move east
across the region late Friday afternoon through Friday night. While
severe weather is not expected, the strongest activity could
produce gusty winds and brief heavy rain.
Periodic shower and thunderstorm chances may increase across the
region late Sunday through early next week, especially across
southern and southeast Kansas. While a few strong thunderstorms are
possible, widespread severe weather appears unlikely at this time.
A very high grassland fire danger is possible once again Sunday and
again Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Drought, Russell
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Severe drought (D2) continued across the county, due to below normal rainfall during the month.
Drought, Saline
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Severe drought (D2) continued across the county, due to below normal rainfall during the month. Salina Airport was 2 inches below normal for April.
Drought, McPherson
- When
- April 1, 12:00 AM CST to 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Severe drought (D2) continued across the county, due to below normal rainfall during the month.
Drought, Kingman
- When
- April 1, 12:00 AM CST to 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Severe drought (D2) continued across the county, due to below normal rainfall during the month.
Drought, Lincoln
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Severe drought (D2) expanded to Extreme drought (D3) during the month, due to below normal rainfall during the month.
Drought, Barton
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Extreme drought (D3) continued during the month, due to below normal rainfall during the month.
Drought, Ellsworth
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Extreme drought (D3) continued during the month, due to below normal rainfall during the month.
Drought, Rice
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Extreme drought (D3) continued during the month, due to below normal rainfall during the month.
Drought, Harper
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Extreme drought (D3) continued during the month, due to below normal rainfall during the month.
Drought, Reno
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Severe drought (D2) expanded to Extreme drought (D3) during the month, due to below normal rainfall during the month.
Drought, Chautauqua
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Severe drought (D2) continued across the county, due to below normal rainfall during the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oklahoma, April 1, 20221 death · 1 event
- Wildfire in Texas, April 1 to 5, 2022$500,000 · 4 events
- Drought in Oklahoma, April 1 to 30, 202248 events
- Drought in New Mexico, April 1 to 30, 202241 events
- Drought in California, April 1 to 30, 202240 events
- Drought in Texas, April 1 to 30, 202226 events
- Drought in Texas, April 1 to 30, 202225 events
- Drought in Texas, April 1 to 30, 202224 events
- Drought in Nebraska, April 1 to 30, 202224 events
- Drought in Texas, April 1 to 30, 202224 events
- Drought in Texas, April 1 to 30, 202224 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016273, 1016274, 1016275, 1016276, 1016278, 1016279, 1016280, 1016282, 1016284, 1016285, 1016287.